What types of medications can cause nausea?


Quick Answer

Diuretics, oral contraceptives, antihypertensives, oral hypoglycemics and anti-arrhythmics may cause nausea, notes Pharmacy Times. Antidepressants and chemotherapy drugs are among the medications that cause nausea, says Drugs.com. Nausea is a common side effect of both over-the-counter and prescription drugs, and herbal medicines also cause nausea. Taking more than one medicine at a time increases the likelihood of a nauseous reaction.

Continue Reading
What types of medications can cause nausea?
Credit: SW Productions Photodisc Getty Images

Full Answer

Almost any drug can cause nausea, which ranges from a mildly irritating issue to a debilitating condition, notes Pharmacy Times. Other factors, such as gastrointestinal disorders, migraines and pregnancy, may contribute to a nauseous response to medications. Potential consequences of drug-induced nausea are loss of appetite leading to inadequate nutrition and apprehension about taking medications. Certain drugs, such as opiates and ipecac syrup, stimulate parts of the brain that cause a vomiting reflex.

Nausea is caused by problems in the brain and spinal fluid, the abdomen and pelvic organs, and the balance centers of the inner ear, explains Drugs.com. Migraines, brain and head injuries, meningitis, and strokes may cause nausea. Glaucoma creates pressure on the nerves behind the eye and sometimes causes nausea. Inflammation of the liver, kidney or pancreas and irritation of the appendix, stomach or intestinal lining sometimes lead to nausea. Vertigo is caused by viral infections in the ear, motion sickness and brain or nerve tumors, and this condition commonly causes nausea.

Learn more about Side Effects

Related Questions